A frequent manifestation of advanced NSCLC is malnutrition, even though there are many studies which relate it with a poor survival, its relation with toxicity has not yet been consistently reported. The aim of this study was to associate malnutrition and albumin serum levels with the occurrence of chemotherapy-induced toxicity in cisplatin plus paclitaxel chemotherapy-treated NSCLC.
We prospectively evaluated 100 stage IV NSCLC patients treated with paclitaxel (175 mg/m2) and cisplatin (80 mg/m2). Malnutrition was assessed using SGA prior treatment. Neutrophil Lymphocyte Ratio (NLR) and the Platelet Lymphocyte Ratio (PLR) were used to determine the presence of systemic inflammatory response (SIR) and were related to the development of toxicity. Toxicity was graded according to NCI CTCAE version 3.0 after two chemotherapy cycles.
Median age was 58 ± 10 years, 51% of patients were malnourished, 50% had albumin ≤3.0 mg/mL. NLR ≥ 5 was associated with basal hypoalbuminemia (mean ranks, 55.7 vs. 39 p = 0.006), ECOG = 2 (47.2 vs. 55.4 p = 0.026) and PLR ≥ 150 were significantly related with a basal body mass index ≤20 (56.6 vs. 43.5; p = 0.02) and hypoalbuminemia (58.9 vs. 41.3; p = 0.02). Main toxicities observed after 2 cycles of chemotherapy were alopecia (84%), nausea (49%), neuropathy (46%), anemia (33%), lymphopenia (31%), and leukopenia (30%). Patients malnourished and with hypoalbuminemia developed more chemotherapy-induced toxicity overall when compared with those without malnutrition (31 vs 22; p = 0.02) and normal albumin (mean ranks, 62 vs 43; p = 0.002), respectively. Hypoalbuminemia was associated with anemia (56 vs 47; p = 0.05), fatigue (58 vs 46; p = 0.01), and appetite loss (57.1 vs 46.7; p = 0.004) compared with normal albumin. PLR ≥ 150 was related with the development of toxicity grade III/IV (59.27 vs. 47.03 p = 0.008) and anemia (37.9 vs 53.8 p = 0.004).
SIR parameters were associated with malnutrition, weight loss and hypoalbuminemia. Chemotherapy-induced toxicity in NSCLC patients treated with paclitaxel and cisplatin was associated with malnutrition and hypoalbuminemia. Early nutritional assessment and support might confer beneficial effects.